California, 2009

Hail in California, June 2, 2009

June 2, 2009 · NWS STO · 1 event in 1 county or zone

A low pressure system off the coast coupled with daytime heating brought afternoon thunderstorms with hail up to 3/4 inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A low pressure system off the coast coupled with daytime heating brought afternoon thunderstorms with hail up to 3/4 inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jun 2, 3:25 PM PST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 2, 3:25 PM PST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
425 PM PDT TUE JUN 2 2009

.DISCUSSION...
SCATTERED THUNDERSTORMS WERE THE MAIN WEATHER STORY TODAY.
INSTABILITY FROM THE LOW PRESSURE CELL OFFSHORE OF CALIFORNIA
COUPLED WITH DAYTIME HEATING SET OFF MANY THUNDERSTORMS MOVING SOUTH
TO NORTH ACROSS OUR CWA. INITIAL ISOLATED THUNDERSTORM ACTIVITY
BEGAN AROUND 10 AM TODAY ALONG THE COASTAL RANGE. PRELIMINARY
OBSERVATIONS INDICATE THAT...SINCE NOON...THERE HAVE BEEN ABOUT 1000
LIGHTNING STRIKES IN THE NORTHERN CALIFORNIA AND WESTERN NEVADA
REGION.

CURRENT RADAR IMAGERY INDICATES THAT THUNDERSTORM ACTIVITY IS
DIMINISHING AND SHOULD CONTINUE TO DO SO AS THE EVENING PROGRESSES.
MOST OF THE LIGHTNING STRIKES ARE NOW OCCURRING ON THE EASTERN
SLOPES OF THE SIERRA AND THE WESTERN SLOPES OF THE COASTAL
RANGE...OUTSIDE OF OUR CWA. HOWEVER ISOLATED THUNDERSTORMS ARE STILL
POSSIBLE TONIGHT.

LOW PRESSURE SYSTEM HAS BEEN NEARLY STATIONARY TODAY BUT IS FORECAST
TO MAKE A SLIGHT JOG SOUTHEASTWARD BY TOMORROW. SOME THUNDERSTORMS
TOMORROW COULD PRODUCE GUSTY WINDS AND SMALL HAIL AS SHORT WAVES
SWING AROUND THE LOW AND MOVE ACROSS OUR CWA DURING DAYTIME HEATING
HOURS. THE LOW WILL START MOVING NORTHEASTWARD AS IT EDGES ACROSS
THE CENTRAL VALLEY WEDNESDAY AFTERNOON THROUGH THE END OF THE WEEK.
PARTLY TO MOSTLY CLOUDY SKIES WILL CONTINUE UNDER THE INFLUENCE OF
THE LOW WITH MAXIMUM TEMPERATURES BELOW NORMAL. DAYTIME HIGHS WILL
RANGE IN THE MID 70S TO LOW 80S IN THE VALLEY. FOOTHILLS WILL BE IN
THE MID 60S TO MID 70S. FRIDAY IS PROGGED TO BE THE COOLEST DAY THIS
WEEK WITH TEMPS ABOUT 8 TO 15 DEGREES COOLER THAN NORMAL.  JBB

.EXTENDED DISCUSSION...SHOWERS AND THUNDERSTORMS WILL LESSEN OVER
THE WEEKEND AS THE LOW PRESSURE CELL WEAKENS AND BECOMES AN
ELONGATED OPEN TROUGH...ORIENTED SW-NE ACROSS THE WESTERN US. A
WARMING TREND WILL ALSO BEGIN TO NUDGE TEMPERATURES UPWARD FROM
SATURDAY INTO MIDWEEK...THOUGH THEY WILL STILL BE BELOW NORMAL.

&&

.AVIATION...
WEAK UPPER LEVEL LOW PRESSURE MOVES SLOWLY OVER NORTHERN CALIFORNIA
THRU 00Z WEDNESDAY AFTERNOON. ATMOSPHERE MOIST AND UNSTABLE. WDLY
SCT -SHRA/-TS OVER THE NRN AND CENTRAL SAC VALLEY THRU 05Z SCT050
BKN120 CB TOPS FL300...AFT 05Z BKN150 OVC250. NRN SIERNEV ISOLD -TS
POSSIBLE THRU 05Z WILL REMAIN PRIMARILY NEAR OR EAST OF THE CREST.
VFR SCT-BKN200 AFT 05Z. SHASTA/SISKIYOUS SCT080 BKN-OVC150 ISOLD
-SHRA/-TS POSSIBLE.

STRONG THUNDERSTORMS WITH HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN
MAY AFFECT THE REGION TOMORROW AS THE UPPER LOW MOVES INLAND. SG

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 2, 3:45 AM PST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
445 AM PDT TUE JUN 2 2009

CAZ013>019-063-064-066>069-031400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
445 AM PDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE
TONIGHT OVER THE INTERIOR OF NORTHERN CALIFORNIA...MOST NUMEROUS
OVER THE NORTHERN SIERRA...SOUTHERN CASCADES AND NORTHERN COASTAL
RANGE. SOME OF THE STRONGER STORMS WILL CONTAIN HEAVY RAIN...STRONG
GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
THE REGION THROUGH THE WEEKEND...MAINLY OVER THE HIGHER TERRAIN OF
THE INTERIOR OF NORTHERN CALIFORNIA.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Jun 2, 4:35 PM PST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
535 PM PDT TUE JUN 2 2009

CAZ013-066-068-030130-
TEHAMA CA-SHASTA CA-
535 PM PDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA
  EXTREME NORTHEASTERN TEHAMA COUNTY IN NORTHERN CALIFORNIA

UNTIL 630 PM PDT

AT 531 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 6 MILES
NEAR SHINGLETOWN...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING...AND LOCALLY BRIEF
DOWNPOURS. HAIL WAS REPORTED TO BE COVERING THE GROUND IN THE
SHINGLETOWN AREA. TRAVEL ALONG HIGHWAY 44 MAY BE IMPACTED BY THE
ACCUMULATION OF HAIL ON THE ROADWAY.

LOCATIONS IMPACTED INCLUDE...
   WHITMORE...
   AND POSSIBLY ROUND MOUNTAIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4076 12212 4087 12175 4047 12162 4043 12184
TIME...MOT...LOC 0033Z 165DEG 15KT 4056 12178

JHM/FG

The radar

The Beale AFB radar (KBBX), 113 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shasta

When
June 2, 5:30 PM PST to 5:50 PM PST
Where
Shasta County, 3 mi E of Shingletown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.500, -121.823

Scattered thunderstorms over the area brought hail to Shasta County. A spotter reported hail 1/4 to 3/4 inch covering the ground in the Shingletown area near Highway 44.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184483.